Thunderstorm Wind, Suffolk (C)
- When
- May 23, 7:40 PM EST
- Where
- Suffolk (C) County, Suffolk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.733, -76.583
Numerous trees down throughout city.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 23, 2:45 PM EST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 345 PM EDT SUN MAY 23 2004 .SYNOPSIS...MAIN ENERGY/LO PRES AREAS WILL PASS WELL NORTH OF THE REGION THRU TUE NGT...THEN NRN STREAM TROF DIGS FARTHER ENUF SOUTH TO PULL COLD FRNT THRU WED NGT INTO THU. && .DISCUSSION...LATEST RDR INDICATED SCTD SHRAS/TSRAS FM N TO W TO SW OF OUR CWA. BASED ON RDR TRENDS/MOVEMENT AND THE MOST JUICY AIRMASS/HIEST LIS...WILL GO WITH 30 POPS OVR SRN ZNS THIS EVENG. NOT AS UNSTABLE N...SO WILL GO 20 POPS THERE. WILL NOT INCLUDE ANY PCPN CHCS FOR MON AND TUE...AS FA WILL BE IN DWNSLP W/SW SFC WNDS ON MON...AND A WK/DRY BNDRY DROPS INTO/ACRS PORTIONS OF THE CWA TUE. DWPTS SHUD ACTUALLY FALL OFF A BIT ESPLY ACRS NRN CNTIES. NEXT STRNGER FRNT WILL APPROACH/PUSH ACRS REGION WED NGT INTO THU...BRINGING POSSIBLY A BETTER CHC FOR SHRAS AND TSRAS. FRNTL BNDRY SHUD REMAIN S OF FA FRI...BUT THEN LIFT BACK N INTO REGION FOR SAT AND SUN. && .PRELIMINARY POINT TEMPS/POPS... SBY 70 90 64 82 / 20 10 10 10 OXB 70 85 65 76 / 20 10 10 10 WAL 71 88 65 80 / 20 10 10 10 FVX 70 92 64 87 / 20 10 10 10 RIC 71 92 66 88 / 20 10 10 10 PTB 71 93 67 88 / 20 10 10 10 AKQ 73 92 68 88 / 30 10 10 10 PHF 73 91 69 86 / 30 10 10 10 ORF 73 91 70 85 / 30 10 10 10 ECG 73 91 71 87 / 30 10 10 10 && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. && 32/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT SUN MAY 23 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-240900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID 07 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 652 PM EDT SUN MAY 23 2004 NCZ030>032-232325- BERTIE NC-CHOWAN NC-PERQUIMANS NC- 652 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORM ENTERING CHOWAN COUNTY... AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF EDENTON...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SAINT JOHNS AT 700 PM EDT...SNUG HARBOR...AND...SOMER AT 710 PM EDT. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH... FREQUENT DANGEROUS LIGHTNING AND POSSIBLY SOME SMALL HAIL. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 719 PM EDT SUN MAY 23 2004 NCZ015-031-032-232345- CHOWAN NC-PASQUOTANK NC-PERQUIMANS NC- 719 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORM MOVING INTO PERQUIMANS COUNTY... AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HERTFORD...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HERTFORD...AND...BURGESS AT 725 PM EDT...WINFALL AT 730 PM EDT...FORESTBURG AT 735 PM EDT...CHAPANOKE AT 740 PM EDT...RABBIT CORNER...AND...WOODVILLE AT 745 PM EDT. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH... FREQUENT DANGEROUS LIGHTNING AND POSSIBLY SOME SMALL HAIL.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 722 PM EDT SUN MAY 23 2004 VAZ087-092-232345- GREENSVILLE VA-SOUTHAMPTON VA- 722 PM EDT SUN MAY 23 2004 ...THUNDERSTORMS MOVING ALONG THE VIRGINIA-NORTH CAROLINA BORDER... AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF THUNDERSTORMS FROM BOYKINS TO 8 MILES WEST OF BOYKINS...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NEWSOMS AROUND 730 PM EDT...COURTLAND AROUND 745 PM EDT. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 30 MPH... DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS. 44
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
756 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL COURTLAND 36.71N 77.06W
05/23/2004 0.50 INCH SOUTHAMPTON VA EMERGENCY MNGR
HAIL COVERING THE GROUND
&&
CYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 813 PM EDT SUN MAY 23 2004 VAZ092-093-095>097-240045- CHESAPEAKE VA-ISLE OF WIGHT VA-NORFOLK/PORTSMOUTH VA-SOUTHAMPTON VA-SUFFOLK VA- 813 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEAST VIRGINIA... AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A INE OF STRONG THUNDERSTORMS FROM DOWNTOWN SUFFOLK TO 10 MILES SOUTHWEST OF WINDSOR...OR FROM DOWNTOWN SUFFOLK TO FRANKLIN...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WINDSOR AROUND 820 PM EDT...CHURCHLAND AROUND 830 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...OCEAN VIEW AND SMITHFIELD. HESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH... FREQUENT DANGEROUS LIGHTNING...BRIEF HEAVY DOWNPOURS AND POSSIBLY SMALL HAIL. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 828 PM EDT SUN MAY 23 2004 VAZ093>098-240100- CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA- 828 PM EDT SUN MAY 23 2004 ...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEAST VIRGINIA... AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 8 MILES WEST OF DEEP CREEK TO WINDSOR...OR FROM 6 MILES EAST OF DOWNTOWN SUFFOLK TO WINDSOR...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CHURCHLAND AROUND 835 PM EDT...DOWNTOWN PORTSMOUTH AROUND 840 PM EDT...OCEAN VIEW AROUND 850 PM EDT...PATRICK HENRY FIELD AROUND 855 PM EDT AND LANGLEY AFB AROUND 900 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE DOWNTOWN NORFOLK...HAMPTON... NEWPORT NEWS AND SMITHFIELD. WIND GUSTS TO 40 MPH...FREQUENT DANGEROUS LIGHTNING...HEAVY DOWNPOURS AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. 44
The Norfolk radar (KAKQ), 47 km away, was scanning. The volume nearest the first event began at 00:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
Numerous trees down throughout city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405562.